Think of the trillions of bacteria, viruses, and fungi as a community (called your microbiome) that works together to keep your body functioning well. Most of these organisms are beneficial, with specific jobs to do, such as helping your body digest food and distribute nutrients. A healthy person’s microbiome also contains a small number of bacterium that aren’t so friendly.
When your microbiome is in a state of balance, the good guys keep the bad ones under control. If the balance is disrupted—either because the helpful bacteria are eradicated (as can happen when you take antibiotics) or because the harmful community overgrows—your health can suffer. In recent years, one type of bacterium, called Clostridium difficile (C. diff), is presenting particularly difficult challenges, because it causes one of the most common health care-associated infections in the United States. What’s more, about 20% of patients have recurrent infections.
A C. diff infection causes diarrhea, which can range from mild to severe, and in rare cases, can lead to serious complications. The infection most often enters the body after someone touches a surface contaminated with feces from a person infected with C. diff and then touches his or her mouth.
Even if C. diff enters your body, in most cases, it doesn’t make you sick. But recent antibiotic use and a stay in a hospital or long-term care facility can make you more susceptible to becoming infected. There are several reasons why this is so. In such settings, many patients are taking antibiotics, and they are often older (another risk factor) and sicker (yet another—it can do more damage in someone whose immune system is already suppressed and is therefore less able to fight it off). Also, C. diff is resistant to some disinfectants and health care workers tend to many patients, one after the next, so the likelihood of transmission is high as well.
What is C. diff?
Clostridium difficile (C. diff) is a bacterium commonly found in the soil, air, and water. It is present in small amounts in the bodies of 1 to 3% of the U.S. population. Under normal circumstances, it doesn’t cause any harm. But it is opportunistic, and if given room to grow, it multiplies and crowds out the beneficial bacteria in the gut. This can happen during or after a course of antibiotics, which are meant to kill bacteria that cause infections, but also end up wiping out the helpful bacteria.
When a C. diff infection takes hold, it releases toxins that inflame the lining of the colon, causing symptoms ranging from slightly loose stools to severe diarrhea, as well as fever and abdominal pain.
What are risk factors for C. diff?
An estimated two-thirds of C. diff infections originate in hospitals, long-term care facilities, or other health care settings. Often, a C. diff infection develops once the patient is home. And cases acquired solely in the community (not in a hospital or similar setting) have also been on the rise.
People are seven to 10 times more likely to get C. diff while taking antibiotics and for up to one month after, according to the CDC. For some people, an infection may occur several months after completing a course of antibiotics. However, antibiotic use alone does not mean a person who is exposed to the bacteria will necessarily get an infection, or a bad one at that.
Also, C. diff bacteria can survive for months and aren’t easily eradicated by all disinfectants (including alcohol-based hand sanitizers). Only cleaners such as bleach can kill the spores. Thoroughly washing your hands with soap and water can remove spores from hands.
Other risk factors include the following:
- Immunosuppressive medications: People who are undergoing chemotherapy and other treatments that suppress the immune system are less able to defend themselves against C. diff.
- People over age 65: Almost half of infections are in people younger than 65, but more than 90 percent of C. diff-related deaths are in people over age 65.
- Use of proton inhibitor pumps: Medications that decrease acid in the stomach can make you more susceptible to C. diff.
What are the symptoms of C. diff?
Symptoms vary based on how inflamed the colon has become, but can range from slightly loose stools to more than two dozen episodes of diarrhea a day. Abdominal pain and fever can also occur.
In severe cases, C. diff infection can lead to life-threatening dehydration (from loss of fluids due to diarrhea), low blood pressure, a condition called toxic megacolon (an acutely distended colon that requires surgery), and colon perforation.
How is C. diff diagnosed?
Doctors will suspect C. diff infection when a person develops diarrhea within two months of using an antibiotic. A lab test confirms the diagnosis by looking for one of the toxins produced by C. diff in a stool sample.
Imaging tests such as abdominal X-rays or computed tomography may be done if a serious complication (toxic megacolon or colon perforation) is suspected.
How is C. diff treated?
C. diff is treated with the very thing that most often causes it—antibiotics. However, if you contract C. diff while on antibiotics, your doctor will likely have you stop the medication you are taking and try a different type.
Many infections respond to treatment—typically with a 10-day course, although some people may need longer. Though it’s not common, surgery to remove the affected portion of the colon may be required to treat complications of serious infections.
Unfortunately, C. diff reinfection is fairly common, occurring in about 20 percent of patients. For those patients, a stronger type of antibiotic may be necessary, or a fecal transplant (using stool transferred from a healthy patient). This method, says Matthew Grant, MD, a Yale Medicine infectious diseases specialist, is often more effective than antibiotics.
How can C. diff be prevented?
To prevent a C. diff infection, you can do the following:
- Avoid the unnecessary use of antibiotics.
- Wash your hands thoroughly for at least 20 seconds with soap and water.
- Clean infected surfaces with disinfectants such as bleach in places where someone is known to have C. diff.
- If you have C. diff, close the lid when flushing the toilet, as the spores can travel through the air.
What stands out about Yale Medicine’s approach to C. diff?
At Yale Medicine, our physicians are at the forefront of preventing C. diff infections. “We have rolled out a new initiative to prevent the unnecessary prescribing of antibiotics for hospitalized patients, and we are starting to use an antibody that reduces the risk of C. diff relapse,” says Dr. Grant.